Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Hypomagnesaemia
Clinical consequences of hypomagnesaemia include nausea, fatigue, delirium, muscle cramps, cardiacarrhythmias and seizures; however some patients do not report any symptoms. Various drugs can result in a reduced the serum magnesium concentration (hypomagnesaemia)
- Low magnesium has been associated with a number of medicines including aminoglycosides such as gentamicin, cyclosporin & tacrolimus, and various diuretics including thiazide agents and loop diuretics (frusemide). Over-consumption of alcohol can also be implicated as a cause of low serum magnesium.
- There is now evidence to link hypomagnesaemia with the administration of Proton Pump Inhibitors (PPIs) such as pantoprazole, esomeprazole, omeprazole, lansoprazole and rabeprazole.
- It is postulated that magnesium regulation is controlled by intestinal absorption and renal excretion. Case reports have demonstrated that PPIs do not affect renal excretion but interfere with transport mechanisms in the small intestine. Active transport mechanisms involving receptors in the gut increase when GI magnesium levels are low, increasing magnesium absorption. It is thought that the change in gastrointestinal pH caused by PPIs affects the active transport channels,resulting in hypomagnesaemia once body stores are eventually reduced.
- Serum magnesium concentrations should be monitored for patients treated with long-term PPI therapy. Long-term oral magnesium supplementation may be needed if the proton pump inhibitor cannot be discontinued.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.